Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 28, NWS Des Moines, IA

March 6, 2017Clarke County, Lucas County, Monroe County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Mar 6, 2017, 7:21 PM CST for Clarke County, Lucas County, Monroe County, Iowa. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 6, 2017, 7:21 PM CST (01:21 UTC)
Expired
Mar 6, 2017, 8:15 PM CST
In force
54 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Clarke County, IA, Lucas County, IA, Monroe County, IA

The radar

The Des Moines radar (KDMX), 85 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 6, 1:54 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.4 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 407 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-343 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
407 m²/s²
0-3 km storm-relative helicity
489 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

308 
WUUS53 KDMX 070121
SVRDMX
IAC039-117-135-070215-
/O.NEW.KDMX.SV.W.0028.170307T0121Z-170307T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
721 PM CST MON MAR 6 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Western Monroe County in south central Iowa...
  Lucas County in south central Iowa...
  Eastern Clarke County in south central Iowa...

* Until 815 PM CST.

* At 721 PM CST, severe thunderstorms were located along a line
  extending from 13 miles northwest of Chariton to 8 miles south of
  Osceola, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Chariton, Russell, Lovilia, Lucas, Woodburn, Williamson, Derby,
  Melrose, Red Haw Lake State Park and Chariton Municipal Airport.

This includes Interstate 35 between mile markers 25 and 28.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

A tornado watch remains in effect until 1000 PM CST for south central
Iowa.

LAT...LON 4116 9288 4090 9309 4090 9384 4116 9358
TIME...MOT...LOC 0121Z 270DEG 39KT 4114 9352 4091 9378 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Curtis
1 follow-up statement
841 
WWUS53 KDMX 070209
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
809 PM CST MON MAR 6 2017

IAC039-117-135-070218-
/O.EXP.KDMX.SV.W.0028.000000T0000Z-170307T0215Z/
Monroe IA-Lucas IA-Clarke IA-
809 PM CST MON MAR 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MONROE...LUCAS AND
EASTERN CLARKE COUNTIES WILL EXPIRE AT 815 PM CST...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with these thunderstorms.

A tornado watch remains in effect until 1000 PM CST for south central
Iowa.

Remember, a Severe Thunderstorm Warning still remains in effect for
eastern portions of Lucas county.

LAT...LON 4116 9288 4090 9309 4090 9384 4116 9358
TIME...MOT...LOC 0208Z 270DEG 39KT 4114 9285 4091 9312 

$$

Curtis

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 5:44 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Mar 6, 5:44 PM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
544 PM CST Mon Mar 6 2017

.SHORT TERM.../Tonight/
Issued at 312 PM CST Mon Mar 6 2017

Confidence:  Medium to High

Main concerns ongoing wind and severe weather.  Strong winds will
into the evening hours over the west/central and relax late evening.
As front moves east tonight winds will increase over the west and
northwest areas through the overnight hours. Severe threat already
well spelled out with watch covering the entire area through late
evening.  Fast moving storms...damaging thunderstorm winds and hail
as well as potential for isolated tornadoes due to either quasi
linear bowing segments or initially a few discrete cells.  Activity
over western Iowa may weaken with strong shear this evening with
another area of development taking place over Missouri and moving
into southeast Iowa around and after 00z...mainly from I35 east.
With a fast moving and fluid evolution of storms anticipated...
confidence on coverage over the entire area still limited.  May be
more scattered in nature at times...with one or more lines of storms
during the event.  Winds briefly drop off a bit late tonight only to
increase again on Tuesday over much of the region.

.LONG TERM.../Tuesday through Monday/
Issued at 312 PM CST Mon Mar 6 2017

Tuesday the forecast concern revolves around wind. Forecast
soundings mix the atmosphere to around 500mb but slightly lower
than they did yesterday and winds are just a bit less. Further
analysis in BUFKIT shows winds not really reaching high wind
warning criteria...though very close. A wind advisory for high end
wind speeds was issued for Tuesday afternoon across areas North of
a line from Carrol to Waterloo. Strongest winds are expected in
the far Northwest and North near the Minnesota border. There are
also fire weather concerns, discussed in a separate section below.
On Wednesday we will be in strong cold advection in a rather fast
Northwest flow aloft. This will bring in colder temps and once
again create a strong wind scenario. Given the numerous headlines
in place I have opted to not include any mention of strong winds
for Wednesday at this point but they are indeed going to have to
be addressed in later periods.

Beyond Wednesday, the overall pattern has not changed and we
remain in a broad NW flow but a Canadian surface high slides down
bringing a reinforcing shot of cold air. We are still looking at a
couple of weak shortwaves riding through the state Friday
afternoon/night and a stronger one Saturday. Yet another wave
passes through in the series on Sunday/Sunday night. Given the
colder temps, precip...especially at night and early
morning...will likely be snow North, rain South and a mix
somewhere in between. There is the possibility that accumulating
snow will occur across Northern Iowa. This will be the next
concern to watch for after the wind/fire threat.

&&

.AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/
Issued at 544 PM CST Mon Mar 6 2017

Line of storms moving through with gusty winds and large hail.
CIGS about VFR, briefly could be IFR. Winds to shift around to the
southwest behind the storms, and then west this evening behind a
cold front. Very gusty westerly winds expected Tuesday with VFR
conditions.

&&

.FIRE WEATHER...
Issued at 312 PM CST Mon Mar 6 2017

Very strong wind is expected over the state on Tuesday. Trends
from soundings are just slightly less from yesterday's run but are
still very strong. Areas North of Highway 20 are still going to
see the strongest winds with more marginal wind speeds the further
South you go. Calls were made to observers and core partners
regarding the consideration of a red flag warning. The issue is
that the strongest winds are not co-located with the lowest
relative humidity values and the RH values across the North are 35
to 45% which are pretty high when considering a red flag warning.
Countering that is the fact that these are one hour fuels and the
strength of the wind will dry things out fairly quickly. Observers
confirmed that fuels near the ground are moist and that there is
some green up of cool season grasses as well as some new growth of
warm season grasses beginning. Given the time of year and the
lack of any activity due to the wind, cooler temps and high end
advisory type wind speeds, a fire weather watch was issued. Should
winds be stronger and relative humidity values across the North
drop further, a red flag warning would need to be issued. I'll
leave this for the mid shift to consider when the latest data is
available.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch Tuesday afternoon for IAZ004>007-015>017-
023>028-033>039-044>050-059>062-074-075.

Wind Advisory until midnight CST tonight for IAZ004>007-015>017-
023>026-033>037-044>049-057>061-070>074-081>085-092>096.

Wind Advisory from 11 AM to 6 PM CST Tuesday for IAZ004>007-
015>017-023>028-033>037-044>047.

&&

SHORT TERM...REV
LONG TERM...FAB
AVIATION...Beerends
FIRE WEATHER...FAB
Hazardous weather outlook, Mar 6, 6:41 PM CST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
641 PM CST Mon Mar 6 2017

IAZ006-007-016-017-025-026-036-037-046>049-058>061-071>074-
081>084-092>095-071000-
Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Hamilton-
Hardin-Greene-Boone-Story-Marshall-Guthrie-Dallas-Polk-Jasper-
Adair-Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Taylor-
Ringgold-Decatur-Wayne-
641 PM CST Mon Mar 6 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A Wind Advisory is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Thunderstorms are likely this afternoon and move very quickly
northeast. There is a slight risk of severe storms with the main
threat from damaging winds. Large hail is also possible along
with an isolated tornado. The threat of severe weather will end
later this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Very strong winds are expected on Tuesday across much of the area
with strongest winds in northern Iowa. This will also produce a
very high to extreme fire danger across the area as well during
the day on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and into the
evening.

IAZ027-028-038-039-050-062-075-071000-
Butler-Bremer-Grundy-Black Hawk-Tama-Poweshiek-Mahaska-
641 PM CST Mon Mar 6 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Thunderstorms will become likely by early evening and move very
quickly northeast. There is a slight risk of severe storms with
the main threat from damaging winds. Large hail is also possible
along with an isolated tornado. The threat of severe weather will
end later this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong winds are expected on Tuesday across much of the area with
strongest winds in northern Iowa. This will also produce a very
high to extreme fire danger across the area as well during the day
on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this afternoon and into
the evening.

IAZ085-096-071000-
Monroe-Appanoose-
641 PM CST Mon Mar 6 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A Wind Advisory is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Thunderstorms will become likely by early evening and move very
quickly northeast. There is an enhanced risk of severe storms with
the main threat from damaging winds. Large hail is also possible
along with tornados. The threat of severe weather will end late
this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Very strong winds are expected on Tuesday across much of the area
with strongest winds in northern Iowa. This will also produce a
very high to extreme fire danger across the area as well during
the day on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and into the
evening.

IAZ086-097-071000-
Wapello-Davis-
641 PM CST Mon Mar 6 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Thunderstorms will become likely by early evening and move very
quickly northeast. There is an enhanced risk of severe storms with
the main threat from damaging winds. Large hail is also possible
along with tornados. The threat of severe weather will end later
this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong winds are expected on Tuesday across much of the area with
strongest winds in northern Iowa. This will also produce a very
high to extreme fire danger across the area as well during the day
on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and into the
evening.

IAZ004-005-015-023-024-033>035-044-045-057-070-071000-
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster-
Crawford-Carroll-Audubon-Cass-
641 PM CST Mon Mar 6 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A Wind Advisory is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Very strong winds are expected on Tuesday across much of the area
with strongest winds in northern Iowa. This will also produce a
very high to extreme fire danger across the area as well during
the day on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and into the
evening.

In the hours before

Local storm report, Mar 6, 6:55 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
655 PM CST MON MAR 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     TSTM WND GST     3 S POLK CITY           41.74N 93.72W
03/06/2017  E60 MPH          POLK               IA   OFFICIAL NWS OBS

            ESTIMATED 50-60 MPH WIND GUSTS AT NWS DES
            MOINES OFFICE. .

&&

CM
Local storm report, Mar 6, 6:58 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
658 PM CST MON MAR 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             1 N EARLHAM             41.51N 94.12W
03/06/2017  E1.00 INCH       DALLAS             IA   PUBLIC

            RELAYED FROM LAW ENFORCEMENT.

&&

FOWLE
Local storm report, Mar 6, 7:01 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
701 PM CST MON MAR 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TORNADO          3 NE HARCOURT           42.28N 94.13W
03/06/2017                   WEBSTER            IA   EMERGENCY MNGR

            WEBSTER COUNTY EM REPORTED TREE DAMAGE AND
            DEBRIS IN A 1.5 MILE LONG AND 30 YARD WIDE
            DAMAGE PATH.

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Mar 6, 7:03 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
703 PM CST MON MAR 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND GST     1 NE WEST DES MOINES    41.58N 93.74W
03/06/2017  E60 MPH          POLK               IA   TRAINED SPOTTER

            DIME SIZE HAIL.

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Mar 6, 7:11 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
711 PM CST MON MAR 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     2 ESE WAUKEE            41.60N 93.83W
03/06/2017  E60 MPH          DALLAS             IA   PUBLIC

            50 TO 60 MPH WIND GUSTS AND PEA SIZED HAIL.
            .

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Mar 6, 7:17 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
717 PM CST MON MAR 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             1 NNE MARTENSDALE       41.39N 93.73W
03/06/2017  M0.75 INCH       WARREN             IA   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

NWS DES MOINES IA
IRIS SYSTEM

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 6:03 PM CSTSevere Thunderstorm WarningDMXAdair, Boone, Cass, Dallas, Greene, Guthrie and 1 more42 min
Mar 6, 6:09 PM CSTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Wright51 min
Mar 6, 6:30 PM CSTSevere Thunderstorm WarningDMXAdair, Boone, Dallas, Madison, Polk, Story and 1 more45 min
Mar 6, 6:31 PM CSTSevere Thunderstorm WarningDMXCerro Gordo29 min
Mar 6, 6:39 PM CSTSevere Thunderstorm WarningDMXClarke, Union51 min
Mar 6, 7:07 PM CSTSevere Thunderstorm WarningDMXJasper, Marshall, Polk, Story53 min
Mar 6, 7:07 PM CSTSevere Thunderstorm WarningDMXButler, Franklin, Grundy, Hardin, Marshall37 min
Mar 6, 7:12 PM CSTSevere Thunderstorm WarningDMXMarion, Warren48 min
Mar 6, 7:21 PM CSTTornado WarningDMXMarion, Warren24 min
Mar 6, 7:31 PM CSTSevere Thunderstorm WarningDMXDecatur, Wayne59 min
Mar 6, 7:32 PM CSTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler, Grundy58 min
Mar 6, 7:40 PM CSTSevere Thunderstorm WarningDMXJasper, Marshall, Poweshiek, Tama54 min
Mar 6, 7:40 PM CSTTornado Warning Tornado observedDMXJasper, Mahaska, Marion22 min
Mar 6, 7:43 PM CSTTornado WarningDMXJasper, Poweshiek32 min
Mar 6, 7:51 PM CSTSevere Thunderstorm WarningDMXMahaska, Marion54 min
Mar 6, 7:56 PM CSTTornado Warning Tornado observedDMXWayne34 min
Mar 6, 8:08 PM CSTSevere Thunderstorm WarningDMXAppanoose, Lucas, Monroe, Wayne35 min
Mar 6, 8:22 PM CSTTornado WarningDMXAppanoose, Wayne23 min
Mar 6, 8:38 PM CSTSevere Thunderstorm WarningDMXAppanoose, Davis, Monroe, Wapello41 min
Mar 6, 8:40 PM CSTTornado WarningDMXAppanoose, Davis, Monroe, Wapello35 min
Mar 7, 4:00 AM CSTRed Flag WarningDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more14 hr
Mar 7, 10:40 AM CSTRiver Flood WarningDMXBlack Hawk4 days

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.